Alert archive / Illinois / Special Weather Statements in 2017

Special Weather Statement, NWS Lincoln, IL

July 16, 2017Moultrie County, Illinois

NWS Lincoln, IL issued this special weather statement at Jul 16, 2017, 7:21 PM CDT for Moultrie County, Illinois. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 7:21 PM CDT (00:21 UTC)
Expired
Jul 16, 2017, 8:00 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL

County Moultrie County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:30 PM CDTHAIL 1.751 N Sullivan, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

211 
WWUS83 KILX 170021
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
721 PM CDT SUN JUL 16 2017
 
ILZ054>056-170100-
Douglas-Coles-Moultrie-
721 PM CDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLES...MOULTRIE AND
SOUTHWESTERN DOUGLAS COUNTIES UNTIL 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arthur, or 8 miles northeast of Sullivan, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mattoon, Sullivan, Arthur, Lovington, Allenville, Cooks Mill, Coles,
Gays, Cadwell and Kirksville.

This includes Interstate 57 between mile markers 185 and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3943 8834 3943 8847 3945 8847 3945 8858
      3947 8858 3948 8860 3949 8860 3949 8862
      3952 8864 3952 8868 3978 8864 3978 8841
TIME...MOT...LOC 0020Z 358DEG 14KT 3971 8853 

$$

Bak

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Jul 16, 6:53 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 16, 6:53 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
653 PM CDT Sun Jul 16 2017

.SHORT TERM...(This evening through Monday)
ISSUED AT 232 PM CDT Sun Jul 16 2017

Cold front is dropping southward early this afternoon and has
recently cleared Galesburg and Peoria. Clusters of thunderstorms
are developing over southeast Iowa and central Illinois just ahead
of the front, in an area where CAPE's have reached 3500-4000 J/kg.
With freezing levels above 14kft, large hail may have a hard time
making it to the surface, but some storms may pulse up enough for
some brief hail/wind threats. The front should be near I-72 toward
6-7 pm and be south of I-70 after sunset, so the threat of storms
will diminish from north to south following the passage of the
front.

High pressure will move across the Midwest on Monday, with a brief
period of less humid air to enjoy, before the heat wave arrives.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 232 PM CDT Sun Jul 16 2017

Main concern remains with the extended period of heat beginning on
Tuesday, followed by any potential ridge-rider MCS's late in the
week.

Not much change in the setup for this week, as the heat dome
spreads eastward. No headlines planned yet as the more juicy air
is a bit slower to arrive, with heat index values above 100
degrees appearing more likely beginning on Wednesday. Highs in the
mid 90s most likely everywhere by Wednesday and likely over the
southwest half of the CWA on Thursday.

Core of the upper level high starts to shift into the southeast
U.S. Thursday night, which would allow more of the MCS type
activity along the periphery of the ridge to impact our area. With
this concern, the northeast half of the CWA will be subject to
more in the way of clouds and precipitation late week, which would
keep temperatures down some. Both the GFS and ECMWF models favor
that area being close to the MCS track Thursday night and Friday,
although the GFS shifts it a bit further south by Friday night.
The two models start getting well out of sync during the weekend,
as the GFS is more aggressive in pushing a cold front through on
Saturday. Meanwhile, the latest ECMWF MOS guidance keeps highs
well into the 90s. Thus, confidence in the weekend forecast is
lower than usual.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 650 PM CDT Sun Jul 16 2017

Radar and satellite imagery shows the storms that fired in area of
instability that pooled along and just ahead of slowly southward
moving front. Front will continue to move south, with some low VFR
cigs near storms, then clouds breaking up with light northeast
winds overnight and through day Monday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Goetsch
Hazardous weather outlook, Jul 16, 4:06 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
406 PM CDT Sun Jul 16 2017

ILZ027>031-037-038-171100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
406 PM CDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions will develop beginning on Tuesday, and
lasting much of the week. Heat index values of 100 to 105 degrees
are likely Wednesday through Friday.

A few thunderstorms will be possible as early as Thursday, but
better chances of storms are expected on Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040>057-061>063-066>068-071>073-171100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Lawrence-Logan-
Macon-Mason-Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-
Schuyler-Scott-Shelby-Vermilion-
406 PM CDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected across the area into the
evening hours, diminishing north of I-72 before early evening and
near I-70 by mid to late evening. Some storms may become strong
to severe, producing locally damaging wind gusts and hail, with
the main threat before sunset.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions are expected to develop Tuesday, and
continue into the weekend. Heat index values of 100 to 110 degrees
are likely Wednesday and Thursday, and may be that high south of
I-72 into the weekend.

Scattered thunderstorms are possible this weekend, but it is
still too early to determine the threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through early evening.

Geelhart

In the hours before

Local storm report, Jul 16, 4:39 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
439 PM CDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FUNNEL CLOUD     2 N CHATHAM             39.70N 89.70W
07/16/2017                   SANGAMON           IL   TRAINED SPOTTER

&&

SBAKER
Special weather statement, Jul 16, 5:23 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Lincoln IL
523 PM CDT SUN JUL 16 2017

ILZ051-162315-
Sangamon-
523 PM CDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANGAMON COUNTY
UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm over
Springfield, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Sherman, Rochester, Riverton, Illiopolis, Mechanicsburg,
Jerome, Southern View, Leland Grove, Grandview, Spaulding, Dawson,
Buffalo, Berry, Clear Lake and Capital Airport.

This includes the following highways...
 Interstate 55 between mile markers 89 and 104.
 Interstate 72 between mile markers 95 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 8944 3993 8941 3992 8940 3992 8922
      3982 8922 3982 8925 3977 8931 3977 8936
      3974 8939 3975 8942 3971 8942 3969 8970
      3987 8974
TIME...MOT...LOC 2223Z 259DEG 26KT 3980 8962

Bak
Local storm report, Jul 16, 5:41 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
541 PM CDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             SPRINGFIELD             39.78N 89.64W
07/16/2017  M0.25 INCH       SANGAMON           IL   TRAINED SPOTTER

            SOUTH PART OF SPRINGFIELD, CORNER OF MCARTHER AND
            INTERSTATE 72.

0530 PM     TSTM WND GST     SPRINGFIELD             39.78N 89.64W
07/16/2017  M40 MPH          SANGAMON           IL   TRAINED SPOTTER

            WESTERN PART OF CITY, JEFFERSON AND VETERANS.

&&

GOETSCH
Local storm report, Jul 16, 6:11 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
611 PM CDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     1 N SIGEL               39.24N 88.50W
07/16/2017                   SHELBY             IL   TRAINED SPOTTER

            NUMEROUS 4 TO 6 INCH DIAMETER TREE LIMBS DOWNED.

&&

SBAKER
Special weather statement, Jul 16, 7:04 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
704 PM CDT SUN JUL 16 2017

ILZ053-054-061-170045-
Macon-Moultrie-Shelby-
704 PM CDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MOULTRIE...NORTHWESTERN
SHELBY AND SOUTHEASTERN MACON COUNTIES UNTIL 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dalton City, or 13 miles west of Sullivan, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shelbyville, Bethany, Findlay, Dalton City, Westervelt, Wolf Creek
State Park and Eagle Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3940 8900 3972 8893 3972 8870 3938 8868
TIME...MOT...LOC 0003Z 004DEG 14KT 3966 8885

Bak
Special weather statement, Jul 16, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
721 PM CDT SUN JUL 16 2017

ILZ054>056-170100-
Douglas-Coles-Moultrie-
721 PM CDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLES...MOULTRIE AND
SOUTHWESTERN DOUGLAS COUNTIES UNTIL 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arthur, or 8 miles northeast of Sullivan, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mattoon, Sullivan, Arthur, Lovington, Allenville, Cooks Mill, Coles,
Gays, Cadwell and Kirksville.

This includes Interstate 57 between mile markers 185 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3943 8834 3943 8847 3945 8847 3945 8858
      3947 8858 3948 8860 3949 8860 3949 8862
      3952 8864 3952 8868 3978 8864 3978 8841
TIME...MOT...LOC 0020Z 358DEG 14KT 3971 8853

Bak

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:04 PM CDTSpecial Weather StatementILXShelby41 min
Jul 16, 7:32 PM CDTSevere Thunderstorm WarningILXMoultrie29 min
Jul 17, 3:11 PM CDTExcessive Heat WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more24 hr

Nearby

Special Weather Statements in Illinois, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.